North Carolina, 2024

Hail and Damaging Wind in North Carolina, August 19, 2024

August 19, 2024 · NWS RAH · 2 events in 1 county or zone

Behind a lead effective front that passed through the day prior, a slow moving cold front moving east of the mountains sparked additional thunderstorm development in a marginal severe environment. The best storm of the day quickly deepened over southeast Guilford County and produced severe winds and quarter inch hail as the storm core collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Behind a lead effective front that passed through the day prior, a slow moving cold front moving east of the mountains sparked additional thunderstorm development in a marginal severe environment. The best storm of the day quickly deepened over southeast Guilford County and produced severe winds and quarter inch hail as the storm core collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 1:46 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 1:46 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
246 PM EDT Mon Aug 19 2024

.SYNOPSIS...
A cold front will move southeast across central NC through this
evening. A cooler and less humid air mass will settle into the area
tonight through Friday.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 245 PM Monday...

Showers and thunderstorms have developed ahead of the cold front
approaching from the northwest. The storms could strengthen in the
next couple of hours as a mid/upper disturbance swings through the
area, coincident with the arrival and passage of the cold front. As
of 18Z, PWATs were in the 1.5 to 1.7 inch range, with MUCAPE mainly
in the 1000-2000 J/Kg range. Effective shear was only in the 15-25
kt range. The strongest storms should be focused along the cold
front and move quickly ssewd across central NC, mainly through 10PM.
There is still a Marginal Risk for severe storms, with the primary
threat of isolated damaging wind gusts. An additional shower or two
may develop behind the front as a trailing s/w disturbance aloft
moves through the area. Once the showers/storms exit to the
southeast, the remainder of the night should be dry. While the cold
front should push quickly through the area this evening, and some of
the cooler, drier air may make it into the NW late tonight, the
arrival of the cooler, drier air may be delayed until Tue morning
across the SE. Lows tonight should generally range from the low 60s
north to upper 60s south.

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 120 PM Monday...

An expansive surface high pressure will be centered over Ontario
north of Lake Superior Tuesday morning, with ridging extending all
the way to the Gulf coast. The center of the high will move over
Wisconsin by Wednesday morning as today's cold front continues to
move offshore. Skies should be mostly clear, and some noticeably
cooler air will be felt. Several locations are likely to remain in
the upper 70s for highs, with the warmest locations reaching the mid
80s. Similarly, Winston-Salem, Roxboro, and Roanoke Rapids could
drop into the upper 50s for lows, with Fayetteville likely one of
the warmest sites in the mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 200 PM Monday...

Wed through Sat: Dry conditions will prevail with well below normal
temperatures and comfortable dew points becoming common as an
unseasonably strong 1026mb surface high pressure spreads over the
Mid-Atlantic through Sat. Subtle modification in the airmass is
expected each day as low-level thicknesses rise roughly 10m from Wed
to Sat, but overall expect low-mid 80s with dew points in the 50s to
near 60 each afternoon. High pressure centered just to our northeast
and mostly clear skies will support nearly optimal radiational
cooling each night and resulting in lows similar to mid-late
September (mid 50s to near 60, with low 50s outside of urban areas
in the Piedmont).

Sun and Mon: The sneak preview of fall conditions comes to an end as
surface high pressure continues to weaken over the area and warmer
850mb temperatures near the center of the H850 anticyclone shift
towards the southern Mid-Atlantic. Highs will increase back to the
mid/upper 80s to near 90 with lows continuing to rising trend back
to mid/upper 60s. Deep northerly flow will keep moisture return to a
minimum and keep conditions dry for most across central NC. An
inverted trough along the coast and dew points in the mid 60s will
support afternoon instability of around 500 J/kg and some shower
activity in the southern/central Coastal Plain and eastern Sandhills.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

24 hour TAF period: A line of showers and storms will move quickly
ssewd across central NC through this evening. Storms will be
possible at all terminals, accompanied by strong gusty winds, lower
cigs, and reduced vsbys. Otherwise, VFR conditions should prevail
through the TAF period. However, there are a couple of models
showing some sub-VFR vsbys invof KRWI between 06Z and 12Z Tue.
Chance/confidence too low to include in the TAF at this time.

Outlook: Fairly high confidence VFR conditions will prevail through
the end of the week. There could be a brief period of borderline
VFR/MVFR cigs Tue and Wed aft at the eastern 3 sites. Some of the
model guidance also hints at some potential early morning fog/low-
stratus development at KRWI Wed morning, expanding to all terminals
for Thu morning, but confidence is still somewhat low at this time.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC/Badgett
NEAR TERM...KC
SHORT TERM...Green
LONG TERM...Swiggett
AVIATION...KC
Hazardous weather outlook, Aug 19, 3:53 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
453 AM EDT Mon Aug 19 2024

NCZ021-022-038-039-073>075-083>086-088-089-200900-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
453 AM EDT Mon Aug 19 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-076>078-200900-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett-
Wayne-
453 AM EDT Mon Aug 19 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible this afternoon and
early evening. The main hazard is expected to be localized damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 1:58 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
258 PM EDT Mon Aug 19 2024

NCZ021-022-192000-
Guilford NC-Forsyth NC-
258 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 400 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ellisboro, or near Madison, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greensboro, High Point, Kernersville, McLeansville, Summerfield,
Stokesdale, Haw River State Park, Lake Jeanette Marina, Monticello,
and Oak Hollow Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7960 3623 7957 3609 7963 3598 8001
      3625 8012 3626 8011
TIME...MOT...LOC 1857Z 307DEG 11KT 3630 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Aug 19, 2:05 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
305 PM EDT Mon Aug 19 2024

NCZ021-038-192000-
Forsyth NC-Davidson NC-
305 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT FORSYTH AND NORTHERN DAVIDSON
COUNTIES THROUGH 400 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving southeast at 20 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown, and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8014
      3625 8012 3606 8004 3593 8005 3588 8041
      3589 8041 3590 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1904Z 322DEG 16KT 3628 8047

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, Aug 19, 2:49 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Mon Aug 19 2024

NCZ023-024-040-192045-
Chatham NC-Alamance NC-Orange NC-
349 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALAMANCE...SOUTHERN
ORANGE AND NORTHWESTERN CHATHAM COUNTIES THROUGH 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chapel Hill, Burlington, Graham, Siler City, Carrboro, Haw River,
Swepsonville, Alamance, Snow Camp, and Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3596 7901 3565 7941 3591 7954 3603 7954
      3610 7942
TIME...MOT...LOC 1948Z 327DEG 16KT 3599 7946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Aug 19, 2:51 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
351 PM EDT Mon Aug 19 2024

NCZ038-192045-
Davidson NC-
351 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT DAVIDSON COUNTY THROUGH 445 PM
EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bermuda Run, or 9 miles northwest of Lexington,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Gordontown,
High Rock Boat Dock Marina, Welcome, Nc Wildlife Access Boat Launch,
and High Rock Lake Marina & Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3588 8042 3589 8037 3597 8039
      3599 8036 3600 8023 3594 8005 3593 8004
      3579 8005 3562 8025 3568 8033 3572 8033
      3574 8046 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1951Z 322DEG 9KT 3592 8035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Aug 19, 2:53 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
353 PM EDT Mon Aug 19 2024

NCZ007-008-022>025-192100-
Guilford NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
353 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE...NORTHEASTERN GUILFORD AND
NORTHWESTERN DURHAM COUNTIES THROUGH 500 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blanch, or near Providence, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Burlington, Roxboro, Rougemont, Concord, Gibsonville, Haw River,
Carr, Mayo Reservoir, Lake Burlington, and Bahama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 7889 3609 7963 3624 7958 3624 7915
      3654 7914 3654 7871
TIME...MOT...LOC 1953Z 322DEG 9KT 3651 7926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NTL
Special weather statement, Aug 19, 3:35 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
435 PM EDT Mon Aug 19 2024

NCZ022-039-192115-
Guilford NC-Randolph NC-
435 PM EDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES THROUGH 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greensboro, High Point, Archdale, Trinity, Pleasant Garden,
Jamestown, Randleman Regional Reservior Marina, Oak Hollow Marina,
Climax, and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3602 8004 3608 8004 3610 7997 3597 7968
      3576 7989 3590 8005
TIME...MOT...LOC 2035Z 308DEG 8KT 3599 7998

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AS

The radar

The Raleigh/Durham radar (KRAX), 105 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Guilford

When
August 19, 3:39 PM EST
Where
Guilford County, 5.65 mi SE of Greensboro May Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.950, -79.600

Multiple reports of quarter size hail was reported near the Julian, North Carolina area.

Thunderstorm Wind, Guilford

When
August 19, 3:39 PM EST
Where
Guilford County, 5.63 mi SE of Greensboro May Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.944, -79.607

Fallen trees caused power outages near the intersection of North Carolina highway 62 and Bowman Dairy Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1208398, 1208399.